announcement

Check our homepage for new, visually rich, fast and immersive experiences!

Too Much Vitamin C Side Effects

Do You Know The Possible Side Effects of Too Much Vitamin C?

Vitamin C is well-known for its ability to boost our immune system. It not only promotes healing but is also believed to be effective in preventing damage caused by free radicals. However, too much vitamin C has its side effects as well...
HealthHearty Staff
Last Updated: Mar 16, 2018
Vitamin C is a water-soluble vitamin. Since it is not synthesized by the body, it must be obtained by consumption of food that is rich in this vitamin or by taking supplements. Vitamin C is found in a number of food items. Citrus fruits like lemons, oranges, limes and grapefruits are among the richest sources of Vitamin C. Other than fruits, it is also found in vegetables like asparagus, broccoli, cabbage, cauliflower, etc. People who suffer from a vitamin C deficiency must follow a diet that is rich in this vitamin. There is also the option of taking supplements. It is essential that the supplements are taken as per the prescribed dosage. This is to prevent the adverse effects that are associated with an overdose.
Tolerable Upper Intake Level
The Recommended Dietary Allowance (RDA) for vitamin C for men and women is 90 mg and 75 mg respectively. Those who smoke need 35 mg more than non-smokers. RDA for pregnant women and breastfeeding mothers is 85 mg and 120 mg respectively. The tolerable upper intake level is set at 2000 mg per day. Vitamin C has a low potential for toxicity. A vitamin C overdose is quite rare due to the fact that it is a water-soluble vitamin. Excess is flushed out of the body. However, certain adverse effects have been associated with an overdose in people who may be suffering from certain ailments.
Vitamin C Overdose and Diarrhea
Consumption of food rich in vitamin C does help in treating constipation, but overdosing on vitamin C supplements could cause diarrhea. Taking large doses of the supplements on an empty stomach over a period of time is more likely to cause diarrhea. Studies have revealed that if high doses are ingested for a long period of time, the affected individual is likely to experience stomach upset, diarrhea, or nausea. These side effects usually resolve on lowering the dosage or discontinuing the use of supplements for some time.
Other Side Effects
Vitamin C overdose is quite rare. While diarrhea is the major side effect that may be experienced by affected individuals, an overdose must especially be avoided by people who suffer from ailments such as hemochromatosis and thalassemia.
  • Hemochromatosis, is an inherited condition that is characterized by iron overload. Since Vitamin C aids in iron absorption, people suffering from conditions such as thalassemia and hemochromatosis should not be prescribed Vitamin C.
  • An overdose can increase the risk of hemolytic anemia in people who suffer from a medical condition called glucose-6-phosphate dehydrogenase deficiency (G6PDD).
  • Though a clear connection between a vitamin C overdose and formation of kidney stones has not been corroborated by evidence, it is believed that ingestion of large doses of this supplement for a long period of time may cause formation of calcium oxalate. It is believed that high doses can increase the risk of recurrence of kidney stones in those who have suffered from kidney stones.
It is necessary that we adhere to the guidelines regarding the recommended daily intake of Vitamin C. An overdose must be avoided at all costs. If you are taking these supplements, then do inform your doctor about other drugs that you are taking. This is to prevent adverse drug interactions. It would be best if the body's requirements of this vitamin is met by consumption of dietary sources of this vitamin. If you are taking supplements, then ensure you are drinking adequate quantity of water, so that the excessive amount of Vitamin C can be flushed out of the body.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.